Heavy Snow, Androscoggin
- When
- March 12, 9:00 AM EST to March 13, 7:00 PM EST
- Where
- Androscoggin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
Low pressure moving east from the Ohio Valley on the morning of the 12th and a developing low off the mid-Atlantic coast caused heavy snow across much of western Maine away from the coast. Snow and mixed precipitation continued through much of the day on the 13th as the low moved through the Gulf of Maine and into the Canadian Maritimes.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Low pressure moving east from the Ohio Valley on the morning of the 12th and a developing low off the mid-Atlantic coast caused heavy snow across much of western Maine away from the coast. Snow and mixed precipitation continued through much of the day on the 13th as the low moved through the Gulf of Maine and into the Canadian Maritimes. The mountains generally saw between 10 and 20 inches of snow with lesser amounts to the south. Along the coast, the precipitation fell mainly in the form of rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 12, 8:45 AM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
945 AM EDT WED MAR 12 2014
.SYNOPSIS...
LOW PRESSURE WILL MOVE NORTHEAST OUT OF THE OHIO VALLEY TODAY AND
WILL RAPIDLY INTENSIFY AS IT MOVES OFF THE NEW ENGLAND COAST
OVERNIGHT. LOW PRESSURE WILL CONTINUE NORTHEAST THROUGH THE
MARITIMES ON THURSDAY. A RIDGE OF HIGH PRESSURE WILL BUILD IN FROM
THE WEST THURSDAY NIGHT. HIGH PRESSURE WILL MOVE OFFSHORE ON
FRIDAY AS A WARM FRONT LIFTS INTO THE REGION FROM THE SOUTHWEST. A
COLD FRONT WILL APPROACH FROM THE WEST FRIDAY NIGHT AND SATURDAY
AND WILL SLOWLY CROSS THE REGION SATURDAY NIGHT. HIGH PRESSURE
WILL GRADUALLY BUILD IN FROM THE WEST SUNDAY THROUGH MONDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
7 AM UPDATE...NO SIGNIFICANT CHANGES TO THE GOING FORECAST. JUST A
FEW MINOR ADJUSTMENTS BASED ON LATEST TRENDS IN OBSERVATIONAL DATA.
THINGS SEEM TO BE GOING AS PLANNED AT THE MOMENT. HOWEVER...ITS A
VERY CHANGEABLE SITUATION TODAY SOUTH OF THE MOUNTAINS...SO STAY
TUNED FOR FORECAST UPDATES.
PREVIOUSLY...
VERY TRICKY AND LOW CONFIDENCE FORECAST CONTINUES FOR THE COASTAL
PLAIN TODAY. MUCH OF THE 00Z GUIDANCE HAS WARMED FOR
TODAY...BASICALLY CATCHING UP TO WHAT THE ECMWF HAS BEEN SHOWING
FOR AWHILE NOW. THIS HAS RESULTED IN THE ADJUSTMENT OF THE TIMING
OF SOME OF THE WARNINGS AND ADVISORIES.
AS A RESULT OF THE COLUMN WARMING ACROSS SOUTHERN AREAS
TODAY...THE MID LEVEL FRONTOGENETICAL ZONE WILL BE PUSHED NORTH.
THE RESULT SHOULD BE A NORTHWARD PUSH OF THE MODERATE TO HEAVY
PRECIPITATION INTO THE MOUNTAINS AND FOOTHILLS FOR MUCH OF THE
DAY. IN FACT...THE LATEST HRRR AND RAP HAVE LITTLE IN THE WAY OF
PRECIPITATION TODAY ACROSS SOUTHERNMOST PORTIONS OF NH AND ME
THROUGH AT LEAST 21Z. THEREFORE...THE LIGHT NATURE OF THE
PRECIPITATION COMBINED WITH A WARMING COLUMN SHOULD NOT ALLOW FOR
WIDESPREAD HAZARDOUS WEATHER CONDITIONS THERE DURING MUCH OF THE
DAY TODAY NEAR THE COAST. IN FACT...JUST A LIGHT TO OCCASIONALLY
MODERATE RAIN MIXED WITH SNOW AND SLEET AT TIMES SEEMS TO BE THE
MOST LIKELY SCENARIO ALONG COASTAL ME SOUTHWESTWARD TO MUCH OF
SOUTHERN NH. CONSIDERED DOWNGRADING THE WARNINGS TO ADVISORIES IN
THESE AREAS...BUT SINCE COLD AIR IS EXPECTED TO RAPIDLY MOVE IN
TONIGHT RESULTING IN A HEAVY MIXED BAG OF SNOW...SLEET...AND
FREEZING RAIN COMBINED WITH STRONG WINDS...FELT IS WAS BEST TO
KEEP THE WARNINGS GOING. A FLASH FREEZE WILL BE POSSIBLE THIS
EVENING AT LOCATIONS THAT HOLD ONTO ABOVE FREEZING TEMPS TODAY.
WE/VE RADIATED DOWN TO AROUND FREEZING EARLY THIS WEDNESDAY
MORNING...AND THIS SHOULD RESULT IN SOME FROZEN/FREEZING
PRECIPITATION EARLY ON. MAY ADDRESS THIS WITH AN SPS DEPENDING ON
HOW THE RADAR LOOKS IN A FEW HOURS.
IN THE MOUNTAINS AND FOOTHILLS...EXPECT HEAVY SNOW
TODAY...POSSIBLY MIXED WITH SLEET. IN THE TRANSITION AREA BETWEEN
THE FOOTHILLS AND THE COASTAL PLAIN /EG...INTERIOR CUMBERLAND
COUNTY ME/...EXPECT OSCILLATING PRECIPITATION TYPES MAKING FOR
HAZARDOUS DRIVING CONDITIONS TODAY.
A VERY CHANGEABLE SITUATION IS EXPECTED TODAY...AND THEREFORE
FORECAST ADJUSTMENTS ARE LIKELY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
AS STRONG LOW PRESSURE PULLS INTO THE GULF OF MAINE TONIGHT...LOW
LEVEL COLD AIR SHOULD RACE SOUTHEASTWARD TOWARD THE COAST. THIS
SHOULD CHANGE ANY RAIN OR RAIN/SLEET MIX TO A MIX OF
SNOW...SLEET...AND FREEZING RAIN. CURRENTLY FORECASTING UP TO A
QUARTER INCH OF ICE FOR THE COASTAL PLAIN TONIGHT BEFORE THE
COLUMN COOLS ENOUGH TO SUPPORT ALL SNOW. WINDS ARE EXPECTED TO
INCREASE THIS EVENING AND GUST UP TO 45 MPH. THEREFORE...AREAS
THAT SEE A WET SNOW AND/OR FREEZING RAIN MAY HAVE TO DEAL WITH
POWER OUTAGES AS THE NIGHT WEARS ON. THE SNOW SHOULD TAPER OFF
THURSDAY MORNING AND END BY EARLY AFTERNOON...LEAVING VERY COLD
AIR IN THE STORMS WAKE FOR THE BALANCE OF THE DAY.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
LOW PRESSURE WILL PULL AWAY THURSDAY NIGHT FOLLOWED BY A NARROW
RIDGE OF HIGH PRESSURE. EXPECT ANY LINGERING SNOW SHOWERS TO QUICKLY
COME TO AN END THURSDAY EVENING AND SKIES WILL CLEAR AS HIGH
PRESSURE BUILDS IN FROM THE WEST. TEMPERATURES WILL ONCE AGAIN END
UP WELL BELOW NORMAL WITH LOWS OF ZERO TO AROUND 10 BELOW IN THE
NORTH AND 5 BELOW TO 5 ABOVE IN THE SOUTH.
LOW PRESSURE CROSSING SOUTHERN CANADA FRIDAY WILL LIFT A WARM FRONT
INTO THE REGION IN THE AFTERNOON. WILL SEE INCREASING CLOUDS WITH A
CHANCE OF SNOW SHOWERS...MAINLY IN NORTHWEST ZONES DURING THE LATE
MORNING AND AFTERNOON. HIGH TEMPS WILL RANGE THROUGH THE 20S NORTH
AND IN THE LOWER TO MID 30S SOUTH.
PRE-FRONTAL TROUGH WILL BRING A CHANCE SNOW SHOWERS IN THE NORTH AND
RAIN SHOWERS OR MIXED PRECIP IN THE SOUTH FRIDAY NIGHT. NOT A LOT OF
FORCING WITH THIS BOUNDARY SO NOT LOOKING FOR MUCH IN THE WAY OF QPF.
TROUGH PUSHES OFFSHORE EARLY SATURDAY MORNING AND SKIES SHOULD
BECOME PARTLY TO MOSTLY SUNNY. COLD FRONT APPROACHING FROM THE
NORTHWEST WILL BRING MORE CLOUDS INTO NORTHWEST ZONES IN THE
AFTERNOON. EXPECT HIGHS RANGING THROUGH THE 40S.
COLD FRONT WILL SLOWLY CROSS THE REGION SATURDAY NIGHT WITH LITTLE
IF ANY FANFARE. WILL SEE THICKENING CLOUDS AND A CHANCE OF SNOW
SHOWERS IN THE MOUNTAINS AND JUST VARIABLE CLOUDINESS ELSEWHERE.
TEMPERATURES BY SUNDAY MORNING WILL RANGE FROM THE TEENS NORTH TO
THE LOWER TO MID 20S SOUTH.
SUNDAY LOOKING BREEZY AND COOLER BEHIND THE FRONT AS HIGH PRESSURE
BUILDING IN FROM THE WEST SETS UP A TIGHT NORTHWESTERLY GRADIENT
ACROSS THE REGION. EXPECT CLOUDS TO HANG TOUGH IN THE CONNECTICUT
VALLEY AND THE MOUNTAINS THROUGH THE DAY WITH A MIX OF SUN AND
CLOUDS ELSEWHERE.
HIGH PRESSURE WILL CONTINUE TO BUILD IN FROM THE WEST SUNDAY NIGHT
THROUGH MONDAY. HIGH PRESSURE WILL GRADUALLY SLIP OFFSHORE SOUTH OF
NEW ENGLAND MONDAY NIGHT AS A WEAK WARM FRONT LIFTS NORTH INTO
SOUTHERN CANADA NORTHWEST OF THE FORECAST AREA. WILL SEE INCREASING
CLOUDS OVERNIGHT AND POSSIBLY A FEW SNOW SHOWERS ON TUESDAY AS WEAK
OVER-RUNNING BRUSHES NORTHWEST ZONES.
&&
.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM...VFR CONDITIONS WILL DETERIORATE TO IFR OR LOWER BY
THIS AFTERNOON IN SNOW OR MIXED PRECIPITATION. LIFR CONDITIONS ARE
EXPECTED THROUGH TONIGHT INTO THURSDAY MORNING. WIND GUSTS UP TO
40 KT ARE EXPECTED TONIGHT WHICH WILL RESULT IN MECHANICAL
TURBULENCE.
LONG TERM...VFR THURSDAY NIGHT THROUGH SUNDAY.
&&
.MARINE...
SHORT TERM...GALES THIS AFTERNOON THROUGH THURSDAY IN ASSOCIATION
WITH COASTAL STORM.
LONG TERM...SCAS LIKELY THURSDAY NIGHT AND FRIDAY NIGHT. GALES
POSSIBLE SUNDAY NIGHT.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FROM 8 AM THIS MORNING TO NOON EDT
THURSDAY FOR MEZ007>009-012>014.
WINTER STORM WARNING FROM 11 AM THIS MORNING TO NOON EDT
THURSDAY FOR MEZ018>022.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO NOON EDT
THURSDAY FOR MEZ024>028.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON EDT
THURSDAY FOR MEZ023.
NH...WINTER STORM WARNING FROM 8 AM THIS MORNING TO NOON EDT
THURSDAY FOR NHZ001>007-009.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO NOON EDT
THURSDAY FOR NHZ008-010.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON EDT
THURSDAY FOR NHZ013-014.
MARINE...GALE WARNING FROM 4 PM THIS AFTERNOON TO 8 PM EDT THURSDAY FOR
ANZ150>154.
&&
NEAR/SHORT TERM...MLEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 427 AM EDT WED MAR 12 2014 MEZ007>009-012>014-NHZ001>007-009-130830- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS- NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL- SULLIVAN-BELKNAP- 427 AM EDT WED MAR 12 2014 ...WINTER STORM WARNING IN EFFECT FROM 8 AM THIS MORNING TO NOON EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ018>022-130830- INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC- INTERIOR WALDO- 427 AM EDT WED MAR 12 2014 ...WINTER STORM WARNING IN EFFECT FROM 11 AM THIS MORNING TO NOON EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ024>028-NHZ008-010-130830- COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-MERRIMACK- STRAFFORD- 427 AM EDT WED MAR 12 2014 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND CENTRAL NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ023-NHZ013-014-130830- COASTAL YORK-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 427 AM EDT WED MAR 12 2014 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-130830- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 427 AM EDT WED MAR 12 2014 ...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 PM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
10 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2014Every state in 2014This day in weather historyWarnings in Maine, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509270, 509271, 509272, 509273, 509274, 509275, 509276, 509277, 509278, 509279.